Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Tucson, AZ

July 4, 2014Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2014, 3:23 PM MST for Santa Cruz County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2014, 3:23 PM MST (22:23 UTC)
Expired
Jul 4, 2014, 3:45 PM MST
In force
22 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS55 KTWC 042223
SVRTWC
AZC023-042245-
/O.NEW.KTWC.SV.W.0003.140704T2223Z-140704T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST FRI JUL 4 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 345 PM MST

* AT 311 PM MST...TRAINED WEATHER SPOTTER REPORTED A SEVERE    
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH WITH 
  SMALL TREE DAMAGE. THIS STORM WAS LOCATED NEAR NOGALES. THIS STORM 
  WAS DRIFTING SLOWLY NORTH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENA 
  BLANCA LAKE AND RIO RICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3133 11109 3133 11111 3140 11117 3154 11097
      3134 11085 3132 11089 3132 11090 3133 11108
TIME...MOT...LOC 2222Z 146DEG 1KT 3136 11100

$$

CERNIGLIA
2 follow-up statements
161 
WWUS55 KTWC 042239
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
339 PM MST FRI JUL 4 2014

AZC023-042245-
/O.CON.KTWC.SV.W.0003.000000T0000Z-140704T2245Z/
SANTA CRUZ AZ-
339 PM MST FRI JUL 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

AT 327 PM MST...A SEVERE THUNDERSTORM WAS NEAR WEST NOGALES AND WAS 
WEAKENING SLOWLY.  OTHER THUNDERSTORMS ARE LOCATED SOUTH OF THE 
BORDER AND MOVING NORTH BUT THOSE STORMS DO NOT APPEAR TO BE SEVERE 
AT THIS TIME. 

LAT...LON 3133 11109 3133 11111 3140 11117 3154 11097
      3134 11085 3132 11089 3132 11090 3133 11108
TIME...MOT...LOC 2237Z 146DEG 1KT 3136 11100

$$

CERNIGLIA
592 
WWUS55 KTWC 042249
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
349 PM MST FRI JUL 4 2014

AZC023-042259-
/O.EXP.KTWC.SV.W.0003.000000T0000Z-140704T2245Z/
SANTA CRUZ AZ-
349 PM MST FRI JUL 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY HAS EXPIRED...

LAT...LON 3133 11109 3133 11111 3140 11117 3154 11097
      3134 11085 3132 11089 3132 11090 3133 11108
TIME...MOT...LOC 2239Z 146DEG 1KT 3136 11100

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST FRI JUL 4 2014

.SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR AGAIN
THIS EVENING. SOME STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS. THIS ACTIVITY WILL DECREASE LATE TONIGHT INTO
SATURDAY MORNING. THEREAFTER...A CHANCE OF THUNDERSTORMS WILL
CONTINUE THIS WEEKEND AND INTO THE UPCOMING WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING
GENERALLY SE OF A HANNAGAN MEADOW-SAFFORD-VAIL-TUBAC LINE AT THIS
TIME. OTHER ISOLATED SHOWERS WERE ACROSS SE PINAL COUNTY. MOST OF
THE SHOWERS/TSTMS AT THIS TIME WERE ADJACENT MOUNTAINS. THE MID-
LEVEL STEERING FLOW WILL FAVOR STORM MOTION TOWARD THE NORTH TO
NORTHWEST INTO THIS EVENING. THE RUC HRRR HAS HANDLED THE EVOLUTION
OF CONVECTIVE ACTIVITY QUITE WELL DURING THE PAST 2-3 HOURS.

AT ANY RATE...SCATTERED SHOWERS/TSTMS WILL OCCUR AREA-WIDE THIS
EVENING. SLIGHTLY LESSER POPS ARE DEPICTED ACROSS WRN PIMA COUNTY
RELATIVE TO ELSEWHERE. ISOLATED SHOWERS/TSTMS WILL THEN PREVAIL LATE
TONIGHT INTO SAT MORNING. MOISTURE AND MID-LEVEL STEERING FLOW WILL
REMAIN SUFFICIENT SCATTERED TO NUMEROUS SHOWERS/TSTMS SAT AFTERNOON/
EVENING...THEN ISOLATED SHOWERS/TSTMS WILL BE CONFINED MAINLY NEAR
MOUNTAINS LATE SAT NIGHT SUN MORNING.

04/12Z GFS/ECMWF WERE FAIRLY SIMILAR WITH DEPICTING DEEPER MOISTURE
TO BE ACROSS CENTRAL/ERN SECTIONS SUN. THUS...HAVE CONFIGURED
CHANCE-CATEGORY POPS SUN AFTERNOON/EVENING FOR LOCALES EAST AND
SOUTH OF TUCSON...WITH ISOLATED SHOWERS/TSTMS FROM TUCSON WWD/NWWD.

HIGH PRESSURE ALOFT WILL REMAIN CENTERED OVER THE GREAT BASIN
MON-TUE. MEANWHILE...GFS/ECMWF WERE SIMILAR WITH DEPICTING AN
INVERTED TROUGH/WEAK UPPER LOW TO MOVE WWD ACROSS THE AREA. HAVE
MAINTAINED PREVIOUS OFFICIAL FORECAST SCENARIOS OF INCREASING POPS
MON-TUE IN RESPONSE TO THIS UPPER LEVEL FEATURE. SCATTERED TO
NUMEROUS SHOWERS/TSTMS TO CONTINUE ACROSS SE AZ WED AFTERNOON/
EVENING.

A SOMEWHAT DRIER REGIME MAY ENCROACH UPON THE AREA THUR-FRI...
ESPECIALLY ACROSS WRN SECTIONS. GFS/ECMWF SHUNTED THE AXIS OF DEEPER
MOISTURE EWD INTO WRN NEW MEXICO. THE ECMWF WAS MORE PRONOUNCED WITH
THIS DRIER SCENARIO VERSUS THE GFS. SOME DRYING MAY OCCUR DURING THE
LATTER PART OF THE UPCOMING WEEK. HOWEVER...AM NOT YET INCLINED TO
BELIEVE THESE SOLUTIONS FULLY...AT LEAST AT THIS TIME. THUS...HAVE
OPTED FOR A CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
EAST AND SOUTH OF TUCSON THUR-FRI...WITH LESSER COVERAGE OF SHOWERS/
TSTMS FROM TUCSON WWD/NWWD. ASIDE FROM SOME WARMING SUN-MON...
DAYTIME TEMPS WILL GENERALLY AVERAGE A FEW DEGS BELOW NORMAL INTO
NEXT WEEK.

&&

.AVIATION...VALID THRU 08/00Z.
SCATTERED TO NUMEROUS TSRA/SHRA WILL OCCUR INTO THIS EVENING
FOLLOWED BY ISOLATED -TSRA/-SHRA LATE TONIGHT INTO SATURDAY MORNING.
SCATTERED TO NUMEROUS TSRA/SHRA WILL RETURN SATURDAY AFTERNOON.
EXPECT MVFR VISIBILITIES WITH +TSRA...AS WELL AS POTENTIAL WIND
GUSTS TO ABOUT 50 KTS. OTHERWISE...CLOUD DECKS WILL BE AROUND 8-15K
FT AGL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR INTO
THIS EVENING THEN ISOLATED SHOWERS AND THUNDERSTORMS WILL HAPPEN
LATE TONIGHT INTO SATURDAY MORNING. EXPECT STRONG...GUSTY AND
ERRATIC WINDS WITH THE STRONGER THUNDERSTORMS. THEREAFTER...MOISTURE
WILL BE SUFFICIENT TO PROVIDE SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEKEND AND INTO NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Local storm report, Jul 4, 3:23 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST FRI JUL 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     2 S NOGALES             31.34N 110.94W
07/04/2014  M61 MPH          SANTA CRUZ         AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED WIND GUSTS OF UP TO 61 MPH
            WITH SMALL BRANCHES BREAKING. STORM TOTAL AT THE TIME OF
            THE CALL WAS 1.5 INCHES AND IT WAS STILL RAINING HARD.

&&

EVENT NUMBER TWC1400021

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:17 PM MSTSpecial Weather StatementTWCPinal43 min
Jul 3, 5:32 PM MSTSpecial Weather StatementTWCPinal28 min
Jul 3, 5:40 PM MSTSpecial Weather StatementTWCGraham35 min
Jul 3, 9:32 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 3, 11:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 4, 3:24 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Jul 4, 3:27 PM MSTSevere Thunderstorm WarningTWCPima33 min
Jul 4, 3:41 PM MSTSpecial Weather StatementTWCCochise34 min
Jul 4, 3:57 PM MSTAreal Flood AdvisoryTWCPima93 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.